Colorado, 2023

Flood in Colorado, June 12, 2023

June 12, 2023 · NWS GLD · 1 event in 1 county or zone

During the late afternoon and evening hours of June 12th, a line of thunderstorms followed by scattered showers moved eastward through East-Central Colorado. These showers and thunderstorms produced some locally heavy rain in the region which resulted in flash flooding in Kit Carson County that caused some road closures.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the late afternoon and evening hours of June 12th, a line of thunderstorms followed by scattered showers moved eastward through East-Central Colorado. These showers and thunderstorms produced some locally heavy rain in the region which resulted in flash flooding in Kit Carson County that caused some road closures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 12, 12:16 PM MST, 2 hours 44 minutes earlier.

Area forecast discussion, Jun 12, 12:16 PM MST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
116 PM MDT Mon Jun 12 2023

.SHORT TERM...(This evening through Tuesday)
Issued at 115 PM MDT Mon Jun 12 2023

19Z Water vapor imagery and RAP analysis indicated large upper
level low near the UT/NV border with apparent short wave trough
lifting out of southern Colorado. At the surface trough axis
extended from south central CO northeast into the southern CWA.

Main forecast concerns will center around thunderstorm potential
for the next 36 hours and associated impacts.

With short wave trough providing forcing for large scale ascent
and an airmass that will be relatively unstable with minimal
heating, expect to see an increase in thunderstorms through the
next few hours along western and southern borders which will
gradually fill in overnight as trough lifts to the north. Small
window for severe storms across eastern Colorado as shear
sufficient for organized cells/supercells although cloud cover may
limit how much destabilization occurs. Regardless of the severe
weather threat, slow storm motion, ample background moisture and a
deep warm layer will all support efficient rain processes and
potential for heavy rain in spots. Given the current soil
conditions and flash flood guidance being modestly low, flash
flood watch is well supported. Finding an area to focus
precipitation a bit difficult at this time, although think
aforementioned surface trough may aid in organization of
precipitation.

Trough will advance north overnight, but may actually get blocked
by ridge axis to the north of the area. Flow aloft will force
system southward tomorrow and with a similar weakly capped airmass
in place expect to see thunderstorms develop again tomorrow
afternoon. Heavy rain threat will remain, but flooding threat will
remain closely tied to what happens tonight.

.LONG TERM...(Tuesday night through Monday)
Issued at 116 PM MDT Mon Jun 12 2023

The active pattern looks to continue through the long-term, with
excessive rainfall seeming like the biggest risk.

Zonal flow will dominate the middle of the workweek with the sub
tropical jet stream setting up to our south. This will allow any mid-
level shortwaves or surfaces boundaries to produce showers and
storms. CAPE does look to be able to reach around 1000 J/kg these
days and PWATS through Wednesday look to remain around 0.8 - 1
inches. Thursday, PWATS could climb up to 1.3 inches in the
southeastern portions of the CWA. The ingredient that will limit
storm potential around this time will be forcing as there are no
organized fronts showing up in guidance.

Around Thursday, a ridge begins to build into the Great Plains. This
will bring in some southwesterly flow and potentially create a
stronger dry line at the surface for storms to fire off of in the
afternoon and evening hours. PWATS for the eastern parts of the CWA
look to range from 1 to 1.3 inches. GEFS is showing a 850 mb lee low
forming sometime near 0Z Friday that could serve as a decent
forcing mechanism to start some storms, however, confidence is
moderately low this lee low will last long enough to get where the
moisture is.

Near 0Z Saturday, a low pressure system from the Pacific Northwest
begins to move into the Northern Plains and breaks down the ridge.
To what extent is still a big question. If a well organized synoptic
low forms in the lee of the Rockies, as the GFS is showing, this
could be our best day for organized convection. After 0Z Saturday,
guidance varies wildly once again. Afternoon showers looks possible
throughout the remainder of the long-term.

A warming trend is generally expected throughout the period, minus
Friday when some clouds could cool us down again. We will start off
the period with highs in the mid 70s to mid 80s and by next Monday,
mid 80s to low 90s are looking possible. Low temperatures follow a
similar trend, starting off in the lower 50s but gradually warming
into the upper 50s and lower 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 115 PM MDT Mon Jun 12 2023

MVFR conditions will persist at KGLD through the period, with
conditions decreasing to IFR during the late afternoon and
evening hours as showers and thunderstorms move into the area.
Given the slow movement and efficient rain processes, expect to
see impactful reductions in visibility near these storms. MCK will
likely stay out of the precipitation shield and should
predominantly be in VFR conditions through bulk of the period.
Small threat for fog/low stratus to develop around 12z for MCK
with potential increasing towards CO/KS state line.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch through late tonight for KSZ013-027-028-041-042.

CO...Flood Watch through late tonight for COZ091-092.

NE...NONE.
&&

SHORT TERM...JRM
LONG TERM...CA
AVIATION...JRM
Hazardous weather outlook, Jun 12, 1:55 PM MST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
255 PM MDT Mon Jun 12 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-132100-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
255 PM MDT Mon Jun 12 2023 /355 PM CDT Mon Jun 12 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe thunderstorms will be possible late this afternoon
through early this evening along and south of a line from near Yuma
to Scott City. Half dollar size hail and strong and gusty winds will
be the primary severe threat with the strongest storms.

While the severe weather threat will likely be limited to portions
of Cheyenne county Colorado, the threat for locally heavy rain will
become more widespread through the afternoon and evening hours. The
highest threat will be along and south of Interstate 70 and west of a
Colby to Scott City line. Heavy rain, combined with saturated soils,
will pose an increased risk for flash flooding in this area.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

Isolated to scattered thunderstorms will be possible from Tuesday
through Friday. Widespread severe weather is not expected at this
time. Heavy rain and potential flooding are a concern once again on
Tuesday. mainly for any area that receives heavy rain tonight.

.SPOTTER INFORMATION STATEMENT...

Any storm or rainfall reports will be greatly appreciated.

JRM

In the hours before

Special weather statement, Jun 12, 2:16 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Goodland KS
316 PM MDT Mon Jun 12 2023

COZ091-122200-
Kit Carson County CO-
316 PM MDT Mon Jun 12 2023

...A strong thunderstorm will impact portions of western Kit Carson
County through 400 PM MDT...

At 315 PM MDT, Doppler radar was tracking a strong thunderstorm near
Arriba, or 8 miles west of Flagler, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Torrential rainfall with this storm may rapidly
         lead to localized flooding. Do not drive your vehicle
         through flooded roadways.

Locations impacted include...
  Flagler and Seibert.

This includes Interstate 70 in Colorado between mile markers 391 and
409.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3917 10315 3946 10315 3950 10282 3913 10279
      3913 10316
TIME...MOT...LOC 2115Z 256DEG 18KT 3927 10322

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Vincent

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Kit Carson

When
June 12, 3:00 PM MST to 6:00 PM MST
Where
Kit Carson County, 4.67 mi E of Flagler Arpt to 4.65 mi W of Seibert
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.288, -102.983

Report received of County Road U closed between County Roads 9 and 10 due to flash flooding. Time is radar estimated.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1112099.